Alert archive / Alabama / Red Flag Warnings in 2023
Red Flag Warning 10, NWS Mobile, AL
NWS Mobile, AL issued this red flag warning at Oct 31, 2023, 12:49 PM CDT for 12 counties in Alabama; 5 counties in Mississippi; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Nov 1, 2023, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2023, 12:49 PM CDT (17:49 UTC)
- In effect from
- Nov 1, 2023, 11:00 AM CDT
- Expired
- Nov 1, 2023, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936 WWUS84 KMOB 311749 RFWMOB URGENT - FIRE WEATHER MESSAGE National Weather Service Mobile AL 1249 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT TODAY FOR SOUTHEAST MISSISSIPPI AND PORTIONS OF INTERIOR SOUTHWESTERN ALABAMA AND A RED FLAG WARNING IS NOW IN EFFECT AREAWIDE WEDNESDAY DUE TO CRITICALLY LOW RELATIVE HUMIDITY VALUES COMBINED WITH GUSTY NORTHERLY WINDS... ALZ056>059-261>263-010800- /O.CAN.KMOB.FW.W.0009.000000T0000Z-231101T0000Z/ /O.UPG.KMOB.FW.A.0004.231101T1600Z-231102T0000Z/ /O.NEW.KMOB.FW.W.0010.231101T1600Z-231102T0000Z/ Conecuh-Butler-Crenshaw-Escambia-Mobile Inland-Baldwin Inland- Mobile Central- 1249 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT WEDNESDAY FOR THE ENTIRE AREA... ...RED FLAG WARNING IS CANCELLED FOR THIS AFTERNOON... The National Weather Service in Mobile has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM CDT Wednesday. The Red Flag Warning for today has been cancelled. * AFFECTED AREA...Fire Weather Zones 056, 057, 058, 059, 261, 262 and 263. * WINDS...North 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ALZ051>055-MSZ067-075-076-078-079-010800- /O.UPG.KMOB.FW.A.0004.231101T1600Z-231102T0000Z/ /O.NEW.KMOB.FW.W.0010.231101T1600Z-231102T0000Z/ /O.CON.KMOB.FW.W.0009.000000T0000Z-231101T0000Z/ Choctaw-Washington-Clarke-Wilcox-Monroe-Wayne-Perry-Greene-Stone- George- 1249 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR SOUTHEAST MISSISSIPPI AND PORTIONS OF INTERIOR SOUTHWESTERN ALABAMA... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT WEDNESDAY FOR THE ENTIRE AREA... The National Weather Service in Mobile has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM CDT Wednesday. A Red Flag Warning remains in effect until 7 pm today. * AFFECTED AREA...Fire Weather Zones 051, 052, 053, 054, 055, 067, 075, 076, 078 and 079. * WINDS...North 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...For the first Red Flag Warning, values as low as 24 percent. For the second Red Flag Warning, values as low as 15 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ALZ060-264>266-FLZ201>206-010800- /O.UPG.KMOB.FW.A.0004.231101T1600Z-231102T0000Z/ /O.NEW.KMOB.FW.W.0010.231101T1600Z-231102T0000Z/ Covington-Baldwin Central-Mobile Coastal-Baldwin Coastal- Escambia Inland-Escambia Coastal-Santa Rosa Inland- Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal- 1249 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT WEDNESDAY FOR THE ENTIRE AREA... The National Weather Service in Mobile has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM CDT Wednesday. * AFFECTED AREA...Fire Weather Zones 060, 201, 202, 203, 204, 205, 206, 264, 265 and 266. * WINDS...North 15 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
345 WWUS84 KMOB 311756 AAA RFWMOB URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Mobile AL 1256 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT TODAY FOR SOUTHEAST MISSISSIPPI AND PORTIONS OF INTERIOR SOUTHWESTERN ALABAMA AND A RED FLAG WARNING IS IN EFFECT AREAWIDE WEDNESDAY DUE TO CRITICALLY LOW RELATIVE HUMIDITY VALUES COMBINED WITH GUSTY NORTHERLY WINDS... ALZ051>055-MSZ067-075-076-078-079-010800- /O.CON.KMOB.FW.W.0009.000000T0000Z-231101T0000Z/ /O.CON.KMOB.FW.W.0010.231101T1600Z-231102T0000Z/ Choctaw-Washington-Clarke-Wilcox-Monroe-Wayne-Perry-Greene-Stone- George- 1256 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWESTERN ALABAMA... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT WEDNESDAY FOR THE ENTIRE AREA... * AFFECTED AREA...Fire Weather Zones 051, 052, 053, 054, 055, 067, 075, 076, 078 and 079. * WINDS...North 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...For the first Red Flag Warning, values as low as 24 percent. For the second Red Flag Warning, values as low as 15 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and persistent severe to extreme drought intensity over the local area can contribute to extreme fire behavior. && $$ ALZ056>060-261>266-FLZ201>206-010800- /O.CON.KMOB.FW.W.0010.231101T1600Z-231102T0000Z/ Conecuh-Butler-Crenshaw-Escambia-Covington-Mobile Inland- Baldwin Inland-Mobile Central-Baldwin Central-Mobile Coastal- Baldwin Coastal-Escambia Inland-Escambia Coastal- Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland- Okaloosa Coastal- 1256 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT WEDNESDAY FOR THE ENTIRE AREA... * AFFECTED AREA...Fire Weather Zones 056, 057, 058, 059, 060, 201, 202, 203, 204, 205, 206, 261, 262, 263, 264, 265 and 266. * WINDS...North 15 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and persistent severe to extreme drought intensity over the local area can contribute to extreme fire behavior. && $$
565 WWUS84 KMOB 010827 RFWMOB URGENT - FIRE WEATHER MESSAGE National Weather Service Mobile AL 327 AM CDT Wed Nov 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT TODAY AREA WIDE DUE TO CRITICALLY LOW RELATIVE HUMIDITY VALUES COMBINED WITH GUSTY NORTHERLY WINDS... ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-020000- /O.CON.KMOB.FW.W.0010.231101T1600Z-231102T0000Z/ Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 327 AM CDT Wed Nov 1 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWESTERN ALABAMA... * AFFECTED AREA...Fire Weather Zones 051, 052, 053, 054, 055, 056, 057, 058, 059, 060, 067, 075, 076, 078, 079, 201, 202, 203, 204, 205, 206, 261, 262, 263, 264, 265 and 266. * WINDS...North 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and persistent severe to extreme drought intensity over the local area can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this red flag warning went out at Oct 31, 6:41 AM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, Oct 31, 6:41 AM CDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
641 AM CDT Tue Oct 31 2023
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 641 AM CDT Tue Oct 31 2023
Broken to overcast low to mid level cloud decks will continue to
stream across the forecast area this morning before gradually
decreasing from northwest to southeast this afternoon. The bases
of the lowest decks will generally range between 4-6 kft AGL this
morning, although localized MVFR ceilings with bases between
1500-2500 ft AGL will be possible along with patches of light rain
across portions of southeast MS and southwest AL through around
15Z. VFR prevails tonight with clearing skies. Northerly winds
will be elevated between 10-20 kt through the period with gusts
between 20-30 kt. /21
&&
.PREV DISCUSSION... /issued 537 AM CDT Tue Oct 31 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, FIRE, MARINE...
NEAR TERM...
(Now through Wednesday)
Issued at 535 AM CDT Tue Oct 31 2023
What a difference a day makes. Temperatures are much colder across
our forecast area early this morning in the wake of the cold front
that pushed across the region Monday afternoon and evening. Surface
observations indicate that temperatures have fallen into the mid to
upper 40s across much of southeast MS and interior southwest AL as
of 5 AM CDT, while readings are in the 50s over the remainder of the
region. Northerly winds up to 10-20 mph with higher gusts are also
adding to the chill early this morning. A plume of enhanced moisture
is moving in across locations along and west of I-65 early this
morning ahead of an amplifying upper level trough over the Plains
and Mississippi Valley region. Moisture and ascent will be favorably
sufficient to aid in the development of a few light rain showers
across locations mainly along and west of the I-65 corridor early
this morning and will maintain a slight chance (~20%) of rain in the
forecast over this portion of the region through around mid-morning.
Rainfall amounts if any are expected to remain very light. Moisture
will quickly scour east of our region by this afternoon as the upper
trough progresses eastward across the Mississippi Valley region.
Skies should remain mostly cloudy to overcast this morning before
gradually decreasing in coverage from NW to SE over the area later
this afternoon into early this evening. The combination of the cloud
cover and continued cold air advection into our region will result
in much below normal temperatures ranging from the upper 50s to
mid 60s across our region.
The MSLP gradient will remain fairly tight across our area tonight
into Wednesday as a dome of surface high pressure builds eastward
from the Plains into the MS/TN Valley regions. Elevated northerly
winds will add an element of uncertainty to the overnight low
temperature forecast tonight. It still appears that a few locations
in interior southeast MS and southwest AL could briefly drop to the
30-32 degree range late tonight into early Wednesday morning. Given
that confidence in freezing temperatures remains limited at this
time, we will keep the Freeze Watch in place over these locations
for tonight and let later shifts upgrade to a Warning if confidence
increases. Lows across the southern half of the area are forecast to
range in the mid 30s to near 40 degrees except for lower to mid 40s
along the beaches. Wind chills should be in the 20s across much of
the region early Wednesday morning. We will also need to monitor for
a potential Wind Advisory issuance along our coastal zones tonight
into early Wednesday morning where gusts could potentially reach up
to 40 mph. Sunny skies are expected on Wednesday but cool and dry
northerly flow will keep temperatures quite chilly in the 50s over
most of the area except for readings around 60 to the lower 60s
closer to the immediate coast. A very dry airmass will result in
very low relative humidity values Wednesday afternoon. A LOW rip
current risk is forecast through Wednesday. /21
SHORT TERM and LONG TERM...
(Wednesday night through Monday)
Issued at 535 AM CDT Tue Oct 31 2023
Brace for the coldest temperatures of the season thus far as we roll
into the middle part of the work week. Low temperatures plummet into
the upper 20s to low 30s for inland communities while remaining near
40° at the beaches by Thursday morning. Expect to see 3-5 hours of
temperatures sitting at or below freezing for communities north of I-
10 with communities north of the Highway 84 corridor potentially
falling to at or below freezing for 6-7 hours overnight Wednesday
into early Thursday morning. Winds will slowly subside through this
timeframe as the surface high moves toward the East Coast and the
pressure gradient relaxes. That said, there will be enough wind for
wind chill to be a concern on Thursday morning as values plunge into
the mid 20s inland by sunrise.
We begin the slow rebound process through the remainder of the week
as a surface high remains draped across the East Coast, keeping
winds easterly to occasionally northeasterly. PWATs eventually
increase back to around a half inch (after spending several days
below a tenth of an inch) this weekend. Highs eventually rise back
into the 70s and low 80s by late in the weekend. Low temperatures
will be slower to rebound with overnight temperatures still falling
into the 30s by Friday morning with 40s and 50s over the weekend.
Opted to not add any mention of frost to our weather grids on Friday
morning given the large T/Td spread, but we will continue to monitor
the frost potential closely. 07/mb
FIRE WEATHER...
Issued at 535 AM CDT Tue Oct 31 2023
Low relative humidity combined with gusty northerly winds, and the
ongoing severe to extreme drought will contribute to extreme fire
behavior this afternoon, Wednesday afternoon, and potentially
Thursday afternoon. Any fires that develop will likely SPREAD
RAPIDLY, thus outdoor burning is not recommended this week.
A RED FLAG WARNING remains in effect for southeast Mississippi and
portions of southern Alabama this afternoon as relative humidity
drops to less than 20% in some spots. A FIRE WEATHER WATCH remains
in effect area-wide for Wednesday as relative humidity craters to 15-
20%. While the winds lighten up on Thursday, the relative humidity
remains critically low, so fire weather remains a concern on
Thursday afternoon. Moisture slowly rebounds as we head later in the
week and into the weekend, thus fire weather is not a concern beyond
Thursday at this point. 07/mb
MARINE...
Issued at 535 AM CDT Tue Oct 31 2023
The main change to this marine forecast was to upgrade the Gale
Watch to a Gale Warning this evening through early Wednesday morning
for all of Mobile Bay, the Mississippi Sound, and the adjacent Gulf
waters out 60 nm. Northerly flow increases significantly across
these marine zones as the pressure gradient tightens along the
building surface ridge of high pressure/reinforcing front. Northerly
winds will increase to 25-30 knots with some gusts up to 40 knots
possible in the Gale Warning area. Small Craft Advisories otherwise
continue from early this morning through early this evening for the
above mentioned marine zones, with the rest of our bays and sounds
joining in on the advisory later this afternoon. Gale conditions
should end by early Wednesday morning, but strong northeasterly flow
will bring continued advisory conditions to most of our Gulf marine
zones through early Thursday morning. Seas build to 3-6 feet over
the near shore waters and 6-10 feet well offshore late tonight into
early Wednesday morning. /21
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 59 36 58 35 66 41 73 49 / 20 0 0 0 0 0 0 0
Pensacola 63 40 59 40 65 47 72 54 / 10 0 0 0 0 0 0 0
Destin 68 43 63 44 68 51 75 57 / 10 0 0 0 0 0 0 0
Evergreen 60 33 58 29 67 35 73 43 / 20 0 0 0 0 0 0 0
Waynesboro 58 31 55 29 63 33 69 42 / 20 0 0 0 0 0 0 0
Camden 58 31 55 29 62 34 68 42 / 20 0 0 0 0 0 0 0
Crestview 65 35 60 30 67 37 74 47 / 10 0 0 0 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Red Flag Warning from 11 AM this morning to 7 PM CDT this
evening for ALZ051>059-261>263.
Freeze Watch from late tonight through Wednesday morning for
ALZ051>058.
Freeze Watch from late Wednesday night through Thursday morning
for ALZ051>060-261-262.
Fire Weather Watch from Wednesday morning through Wednesday
evening for ALZ051>060-261>266.
FL...Fire Weather Watch from Wednesday morning through Wednesday
evening for FLZ201>206.
MS...Red Flag Warning from 11 AM this morning to 7 PM CDT this
evening for MSZ067-075-076-078-079.
Freeze Watch from late tonight through Wednesday morning for
MSZ067.
Freeze Watch from late Wednesday night through Thursday morning
for MSZ067-075-076-078-079.
Fire Weather Watch from Wednesday morning through Wednesday
evening for MSZ067-075-076-078-079.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ630>632-
650-655-670-675.
Small Craft Advisory from 9 AM to 1 PM CDT Wednesday for
GMZ630>632.
Gale Warning from 7 PM this evening to 9 AM CDT Wednesday for
GMZ630>632-650-655-670-675.
Small Craft Advisory from 4 PM this afternoon to 9 AM CDT
Wednesday for GMZ633>636.
Small Craft Advisory from 9 AM Wednesday to 10 AM CDT Thursday
for GMZ650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 3:58 AM CDT | Gale Warning | MOB | 29 hr | |
| Oct 31, 3:58 AM CDT | Small Craft Advisory | MOB | 35 hr | |
| Oct 31, 4:12 AM CDT | Freeze Watch | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 23 hr |
| Oct 31, 12:25 PM CDT | Freeze Warning | MOB | Butler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 2 more | 15 hr |
| Oct 31, 12:25 PM CDT | Freeze Watch | MOB | Greene, Perry | 15 hr |
Nearby
Red Flag Warnings in Alabama, 2023Red Flag Warnings in Mississippi, 2023Red Flag Warnings in Florida, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.